Sexual Side Effects

Discussion in 'Fibromyalgia Main Forum' started by kmelodyg, Apr 25, 2003.

  1. kmelodyg

    kmelodyg New Member

    Hey everyone! I just started taking 20 mg. Paxil 2 weeks ago. So far, I think it has been working well. I don't even think it is that high of a dosage. But I have found that I am having a really hard time getting excited for sex. And when I do have sex, it is impossible to have an orgasm. And I really miss that!! Both of my sisters have been on Zoloft for years and say that they have the same problem. Has anyone else been experiencing this? Are there similar antidepressants out there that have less sexual side effects? My boyfriend actually just went on Paxil too a couple of days ago. His doc was trying to talk him out of it, saying things about the sexual side effects. He said that it is even more common in men then in women. We are very concerned about this, since we have a very good sex life. And we don't want to lose it!! Anyone have any suggestions?? HELP!!

    Love,
    Kathryn
  2. kadywill

    kadywill New Member

    is what was prescribed by our physician. Good Luck.
    Kady
  3. kmelodyg

    kmelodyg New Member

    I actually have tried Wellbutrin and Zoloft but really did not like them. They made me very disorientated and I could not function on them. Plus, I hit a huge low while on Wellbutrin. It was the first time in my life that I had ever contemplated suicide. And I do not want to do that again! But it did help me to not want to smoke anymore!! I guess that it's because it is very similar to Zyban. I have been very scared to try anything else since then, It has taken me about 2 years to actually try anything else. I wanted to try Klonopin since so many of you seem to like it. But my doctor refused. The Paxil dosen't make me all wacky like the others but I just don't want to have sex anymore! That's a MAJOR BUMMER!!!

    Love,
    Kathryn
  4. judywhit

    judywhit New Member

    I refuse to take the SSRI's such as zoloft and paxil. I am on 50mg of elevil and have started noticing that I can not have an orgasm. The docs hand this crap out like candy to women and are oh so hesitant to give it to the men! I have been on wellbutrin and this drug does not diminish your sex drive. If you have to be on one I would say wellbutrin would be my choice. It gave me insomnia. I am going back on the st. johns wart.
  5. 2girls

    2girls New Member

    Took Prozac for one month, Paxil for about 2 or 3 months and stopped taking an antidepressant primarily for this reason.

    2girls
  6. Bacci

    Bacci New Member

    Yes, the SSRI's can have a number of unpleasant side effects and that is just one of them. It is extremely common and may be one of the least serious. What does that tell you? I know that everyone has to do what is best for them but I would like to make a suggestion. I have been on Paxil, Zoloft, Celexa, etc off and on for six years. I just re-started Paxil two months ago and it works ok on the depression but not so much on the anxiety anymore. However... a few days ago someone posted the name of a book on this site called "Prozac Backlash" by Joseph Glenmullen. I got it yesterday from the library and have been reading it quite a bit. I have already decided, in conjunction with my MD, to taper off Paxil because of all the potential long-term problems associated with SSRI's including permanent tics, sexual dysfunction and "fried" nerves and neurotransmitters. My one suggestion is to read this book right away before you get into a long term solution of anti-depressants. I am going to continue to try alternatives that are less harmful. I hope you find something that works safely for you and that you and your boyfriend find some happiness together:)
    Bacci
  7. FibroNan

    FibroNan New Member

    I have always had a big sexual appetite and had no problem getting in the mood or having an orgasm, but since I've been on 25 MG. Paxil CR, I have no sex drive at all. I haven't had an orgasm in ages. My husband is on Prozac and has the same problem but I suppose we can always just "cuddle". ha!
    Nancy
  8. anniegetyourgun

    anniegetyourgun New Member

    Kathryn:
    I was put on Effexor after I was drugged and raped, about two years prior to being diagnosed with CFS. My Dr. said it would help me remember what it was like to feel "normal" rather than depressed and anxious as I was at the time. I have to admit that it leveled out my moods and allowed me to function well enough to go to work and get through the day. I'd still come home and feel shattered, but at least I could keep it together throughout the day. I wasn't aware of the known side effects (mainly sexual dysfunction) at the time. I attributed my loss of interest in sex to the rape and left it at that. It wasn't until 6-9 months later that I realized how ambivalent I'd become about practically everything...No highs, no lows, just existing like one of the Stepford Wives. That may be considered "functioning", but I know one thing, that ain't LIVING.

    My doc switched me to Prozac, telling me it was going to be so much better w/o such drastic side effects. I gave it a try, and for the first few weeks I seemed to feel better and a bit more alive. After 6-8 weeks it was back to the same zombie-like existence as when I was on the Effexor. Both my Dr. and my Psychiatrist advised me against going off of it, telling me that I NEEDED it. I wondered how they could tell me that I needed to be numb and just sashay through the day w/o a care in the world while I watched my life pass by w/o any emphasis put on working through the BS and moving on.

    About a year later I started seeing someone and KNEW that I had to get off of the Prozac because one thing I'd never had any problem with was my sex drive nor my ability to have an orgasm. I decided to wean myself off of the Prozac and not tell either one of the Drs. About 6 months after I'd completely done away with the Prozac I told them I'd been off of it and gee, it sure was funny they didn't even notice any change considering they were so sure I NEEDED it that badly.

    Fast forward two years: I no longer see the shrink, and only see my GP once or twice/year, although I see my rheumy every 6 weeks. She noticed that I was having a rough time and that I seemed to be getting depressed (who wouldn't be after being sick for 2 1/2 years!?!). She suggested I try a new SSRI which was supposed to have fewer side effects. I told her, "NO WAY!" but after another 12 weeks of major anxiety and continuing to lack interest in doing things or seeing people, I thought "Why not? I'm hardly able to function from the CFS anyway, and maybe this new SSRI really won't have the same side effects". I went on Lexapro for 2 1/2 weeks and it was the same story as with the Effexor and the Prozac. I quit it, and told her it wasn't working for me...I'd rather deal with being somewhat depressed than being numb. Since my anxiety has gotten worse over the past 2 1/2 years I take Klonopin (which was Rx'd for bedtime ONLY) when I feel it coming on.

    To hell with the SSRIs. As someone else posted about the Prozac book, SSRIs are dangerous and the LT effects are not fully understood or even known at this point in time. All things considered, I don't think anyone should be taking SSRIs unless they NEED to be numb as I did for a short time after the assault. BE CAREFUL!!! A healthy sex drive is a terrible thing to waste, and for many of us it's one of the few simple pleasures we can still enjoy.

    Sorry this got so long, but I feel very strongly about the fact that it took me 2 1/2 years to realize that no matter what, I am still the master of my own destiny, even with this DD. Drs don't always know what's best for us; we have to fine-tune the meds and our lifestyles to make the best of what we have to work with!

    Annie
    [This Message was Edited on 04/26/2003]
  9. jstbrznby

    jstbrznby New Member

    I have been off and on these anti-depressants as well, I hate them so I would quit taking them when I thought I had a handle on things, which we know is only temporary, but the WEIGHT GAIN sent me over the edge and being as slow minded as I have become it takes me a while for it to dawn on me just what is happening. But, as you ssay, if we can just find something to help with the anxiety I am happy. I had gotten to where I was taking 5 & 6 Zanex a day, but at the time I had a nightmare of things going on in my personal life. I have that under control now and have found I can almost live with out the Zanex but I do still have the 'fight or flight' thing going onso anxiety is still an issue. I refuse to take the anti-depressants, either I am battling the sleepiness or the weight gain or something. I hope I am handling this the right way anyway. Thanks for adding so much help here, I have learned so much since I found this board, I know I have it to thank for why I am feelling better. Thanks.............Pam2